Recognizing the Narcotic Overdose Symptoms

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

If someone you know is taking narcotics for pain, it is important to be able to recognize the symptoms of narcotic overdose. It is not an uncommon result of abusing narcotics and someone who overdoses on these drugs will need medical attention as soon as possible. Knowing the symptoms of narcotic overdose could save someone’s life.

Don’t Wait, Call Now!

To Find A Treatment Center Near You

Who Answers?
(800) 407-7195

How Do People Overdose on Narcotics?

People who are taking narcotics for pain can sometimes build up a tolerance to the drug. The person will start to take more in order to feel the effects of the narcotics and this could lead to overdose. Also those who abuse narcotics are in danger of overdosing on them.

Even those who have undergone narcotic detox have a high risk of overdose. According to the NLM, “those who have just gone through withdrawal can overdose on a much smaller dose than they used to take” in the event of a possible relapse. This last scenario is the cause of most opiate-related deaths. These are the many reasons why knowing the signs of a narcotic overdose is necessary.

Signs of Narcotic Overdose

Narcotic Overdose Symptoms

Drowsiness and fatigue are signs of a narcotic overdose.

The symptoms of narcotic overdose are described by the DOJ. They are:

  • “Constricted (pinpoint) pupils.” This is often what doctors look for to know if the person has in fact overdosed on narcotics.
  • Clammy and cold skin
  • Slowed breathing
  • No breathing
  • Drowsiness
  • Fatigue
  • Confusion
  • Convulsions

Don’t wait Until It’s Too Late.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
Who Answers?

The DOJ states that “overdoses of narcotics are not uncommon and can be fatal.” This is often the most dangerous result of narcotic addiction and abuse. Many people do not realize that “some of these preparations are so potent that a single dose can be lethal to an inexperienced user.” This means that, in the case of a very potent narcotic like heroin, a person could take so much of the drug even the first time that he or she overdoses as a result. Taking narcotics can be dangerous if you are not taking an amount prescribed by a doctor, and abusing them always makes the results more likely to be harmful.

Narcotics Overdose Dangers

What to Do If Someone You Know Overdoses on Narcotics

If you recognize these signs of overdose in someone you know, make sure to act quickly. The first thing to do is call 911 and get the person to a hospital. The NLM states that “the health care provider will measure and monitor the patient’s vital signs, including temperature, pulse, breathing rate, and blood pressure.” Certain medications, like naloxone, might be necessary to stop the symptoms of overdose.

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

Before the person gets to the hospital, try to keep him or her comfortable. Do not leave the person alone for any reason, and do not make him or her throw up unless explicitly told to do so by the 911 operator. If you can, try to bring the drug that the person took with you to the hospital. That way, the doctors can see it and have a better idea of how to help the patient and what he or she needs.

It is important to pay attention to the possible signs of narcotic overdose and to recognize them. It could mean the difference between life and death for someone, as narcotic overdose is high risk for fatality and very dangerous.

If you or someone you love is at risk of narcotic overdose, call (800) 407-7195(Who Answers?) now to find the best treatment programs in your area. 

the Take-Away

Overdosing on narcotics can cause a person’s death if help is not found in time. Knowing the symptoms of overdose is essential if you or someone you love is taking a narcotic substance.